Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 15, NWS Indianapolis, IN

April 13, 2009Jackson County, Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 13, 2009, 2:57 PM EDT for Jackson County, Lawrence County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2009, 2:57 PM EDT (18:57 UTC)
Expired
Apr 13, 2009, 3:45 PM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Jackson County, IN, Lawrence County, IN

The radar

The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 542 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
542 m²/s²
0-3 km storm-relative helicity
688 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 131857
SVRIND
INC071-093-131945-
/O.NEW.KIND.SV.W.0015.090413T1857Z-090413T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
257 PM EDT MON APR 13 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
  EASTERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF BEDFORD...

* UNTIL 345 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF MITCHELL...OR 14 MILES SOUTH OF BEDFORD...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MITCHELL AROUND 310 PM EDT...
  SPRING MILL STATE PARK AROUND 315 PM EDT...
  BEDFORD AROUND 320 PM EDT...
  HELTONVILLE AROUND 335 PM EDT...

LAT...LON 3868 8666 3900 8639 3887 8620 3869 8639
TIME...MOT...LOC 1857Z 233DEG 27KT 3866 8655

$$

KOCH
1 follow-up statement
000 
WWUS53 KIND 131921
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
321 PM EDT MON APR 13 2009

INC071-093-131945-
/O.CON.KIND.SV.W.0015.000000T0000Z-090413T1945Z/
JACKSON-LAWRENCE-
321 PM EDT MON APR 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR EASTERN LAWRENCE AND WEST CENTRAL JACKSON COUNTIES...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR TUNNELTON...OR 9 MILES SOUTHEAST OF BEDFORD...MOVING
NORTHEAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HELTONVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3868 8666 3900 8639 3887 8620 3869 8639
TIME...MOT...LOC 1921Z 233DEG 27KT 3877 8637

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:26 PM EDT, 31 minutes earlier.

Area forecast discussion, Apr 13, 2:26 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
226 PM EDT MON APR 13 2009

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN THRU MID WEEK.

AT 18Z SFC LOW PRESSURE WAS ACROSS SRN IL. WARM FRONT WAS JUST SOUTH
OF THE FORECAST AREA /FA/. TEMPS WERE IN THE UPPER 60S AT SDF AND
ONLY AROUND 50 AT BMG. NRN FA WAS STILL IN UPPER 30S. UPPER LOW WAS
ACROSS MO WITH A SMALLER WAVE EVIDENT IN WATER VAPOR IMAGERY ACROSS
WRN TN.

MODELS ARE IN DECENT AGREEMENT AGAIN THIS RUN. WILL USE A BLEND.

SFC LOW WILL MEANDER E INTO THE FA TONIGHT. LOOKS LIKE SOME OF THE
WARMER AIR WILL GET INTO FAR SRN FA EARLY. THIS IS WHERE BEST
CHANCES FOR ANY STRONG STORMS WILL BE. OTHERWISE EXPECT SHRA AND
SOME TSRA TO DEVELOP AS LOW AND OCCLUDED FRONT APPROACH THIS
EVENING. QVECTOR PROGS SHOW FORCING CONTINUING THRU THE NIGHT WITH
UPPER LOW MOVING IN LATE...SO EXPECT ADDITIONAL PRECIP FROM THE
UPPER LOW. THUS CATEGORICAL POPS LOOK GOOD ALL AREAS TONIGHT. WILL
KEEP THUNDER MENTION DURING THE EVENING...BUT WITH LOSS OF HEATING
INSTABILITY SHOULD BE GONE AFT MIDNIGHT. NOT EXPECTING WIDESPREAD
HEAVY RAIN TONIGHT...BUT ANY AREA THAT GETS UNDER A HEAVIER TSRA MAY
EXPERIENCE MINOR FLOODING PROBLEMS. WILL CONTINUE TO MENTION IN HWO.
WITH CLOUDS/RAIN A BLEND OF MAV/MET TEMPS LOOKS BEST.

UPPER/SFC LOWS WILL CONTINUE TO LINGER IN THE VICINITY ON TUE. THIS
WILL KEEP RAIN AROUND...ESPECIALLY CLOSER TO THE LOWS ACROSS ERN FA.
MAV TEMPS LOOK A LITTLE WARM GIVEN EXPECTED CLOUDS/RAIN. WENT CLOSER
TO MET/SREF MEAN.

AS SYSTEM SLOWLY EXITS TUE NIGHT...CHANCE POPS WILL CONTINUE ALL
AREAS. MODELS HAVE TRENDED SLOWER WITH SYSTEM...SO HAVE INCREASED
CLOUDINESS ON WED. FOR NOW HAVE KEPT WED DRY...BUT IF SFC TROF HANGS
AROUND AS MODELS INDICATE WITH THIS RUN...MAY HAVE TO ADD POPS FAR
ERN FA WED MORNING.

DRY CONDS SHOULD THEN CONTINUE THRU FRI. NEXT SYSTEM WILL KEEP
THREAT FOR RAIN SAT-MON.

&&

.AVIATION...DISCUSSION FOR 131800Z TAF ISSUANCE.
RADAR LOOP SUGGESTS RWS TO BE N AND E OF TAF SITES BY 18Z...BUT
SOME BREAKS IN THE CLOUDS SEEN WORKING NE ACRS SRN IN AND CD AIR
ALOFT MOVING IN...WHILE LIKELY SEE SOME REDEVELOPMENT...SO KEEP VCSH
IN AND ALSO ADDED CBS AS THERE COULD BE SOME ISOLATED TRWS WITH
SLIGHT INSTABILITY PSBL. MVFR CONDITIONS SHOULD PERSIST THROUGH 00Z
APR 15 AS TIME SECS AND UPSTREAM OBS SUGGEST. ALTHOUGH...COULD BE A
PERIOD OF IFR OVERNGT TNGT. ANOTHER S/W EJECTED FROM THE UPR LOW
CURRENTLY ACRS WRN MO SHOULD TRIGGER ANOTHER WIDESPREAD BATCH OF
SHOWERS AFT 00Z THIS EVE AND PERSIST INTO TUESDAY MRNG. WINDS 10 KTS
OR BLW AS THE SFC PRES GRADIENT HAS WEAKENED.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...MK
PUBLIC...CS
Hazardous weather outlook, Apr 13, 3:53 AM EDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT MON APR 13 2009

INZ021-030-031-036>042-045>049-054>057-062>065-072-140800-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-
JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS-
353 AM EDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS PARTS
OF CENTRAL INDIANA. THE MAIN THREAT FROM THESE STORMS WILL BE
LIGHTNING. HOWEVER ISOLATED SEVERE STORMS WITH LARGE HAIL CAN NOT
BE RULED OUT AT THIS TIME...ESPECIALLY SOUTH OF INTERSTATE 70.

BRIEF HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH TUESDAY. THIS MAY
PROLONG ONGOING FLOODING AND CREATE ADDITIONAL MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051>053-060-061-067>071-140800-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
353 AM EDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS PARTS
OF CENTRAL INDIANA. THE MAIN THREAT FROM THESE STORMS WILL BE
LIGHTNING. HOWEVER ISOLATED SEVERE STORMS WITH LARGE HAIL CAN NOT
BE RULED OUT AT THIS TIME...ESPECIALLY SOUTH OF INTERSTATE 70.

BRIEF HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT.

WIDESPREAD LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER
IN WESTERN INDIANA...THE WHITE RIVER IN SOUTHWEST INDIANA...AND
THE EAST FORK WHITE IN JACKSON COUNTY. SEE THE LATEST HYDROLOGIC
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH TUESDAY. THIS MAY
PROLONG ONGOING FLOODING AND CREATE ADDITIONAL MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:12 PM EDTTornado WarningINDJackson, Lawrence48 min
Apr 13, 3:43 PM EDTTornado WarningINDJackson, Lawrence47 min
Apr 13, 4:07 PM EDTTornado WarningINDJackson53 min
Apr 13, 4:26 PM EDTTornado WarningINDJennings49 min
Apr 13, 4:58 PM EDTAreal Flood AdvisoryINDClay, Clinton, Greene, Jackson, Owen, Parke and 5 more73 days
Apr 13, 5:26 PM EDTAreal Flood AdvisoryINDBartholomew, Boone, Brown, Clinton, Decatur, Hamilton and 9 more108 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.